Virginia, 2003

Flash Flood in Virginia, August 9, 2003

August 9, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with very heavy rainfall moved through Nelson County during the evening of the 9th. 04 inches at Brent Gap.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy rainfall moved through Nelson County during the evening of the 9th. Rainfall totals included 2.95 inches at Rockfish, 2.53 inches at Devils Knob, 2.41 inches at Montebello, and 2.04 inches at Brent Gap. Rockfish River Road was closed by flooding between Faber and Schuyler. A mudslide was reported on Route 6 between Route 29 and Route 639.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 2:10 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT SAT AUG 9 2003

SCATTERED SHOWERS AND THUNDERSTORMS SPREADING NORTH ACROSS THE AREA
THIS AFTERNOON. MOST ACTIVITY ORIENTATED IN THE EASTERN AND WESTERN
ZONES.

ETA/GFS BOTH SHOW STRONG AREAS OF UPPER DIVERGENCE IN BOTH THE WEST
AND EAST. THIS SHOULD LIFT TO THE NORTHEAST SHORTLY AFTER 00Z. WITH
THE ABUNDANT MOISTURE IN PLACE THE SHOWERS AND THUNDERSTORMS STILL
HAVE THE POTENTIAL TO BE HEAVY RAINFALL PRODUCERS. FLASH FLOOD
GUIDANCE IN MOST AREAS IS STILL HIGH AND THE HEAVY RAINFALL FOR THE
PAST 24 TO 48 HOURS HAS BEEN ISOLATED. THEREFORE DECIDED AGAINST A
FLOOD WATCH. WILL CARRY A 50 POP ACROSS THE BOARD TONIGHT. WITH THE
AMPLE MOISTURE STILL IN PLACE MORE LOW CLOUDS AND FOG EXPECTED AFTER
MIDNIGHT.

MODELS INDICATING SOME DRYING IN THE MID AND UPPER LEVELS EARLY TO
MID DAY SUNDAY...AFTER SOME MORNING FOG AND CLOUDS EXPECT SKIES TO
BECOME PARTLY CLOUDY. VERY LITTLE CHANGE NEEDED TO TEMP GRIDS.

IN THE EXTENDED...

SAME OLD PATTERN INITIALLY. WEAK SFC BOUNDARY WILL REMAIN NE TO SW
OVR THE REGION SUN NIGHT THRU MID WEEK. THAT WILL MEAN MORE LOWER TO
MID 80S AND MAINLY A PARTLY CLOUDY SKY.  TOWARDS MID WEEK IS WHERE
THERE IS SOME INTEREST. THE 00Z GFS HAD A NICE DRY HIGH DROPPNG OUT
OF CENTRAL CANADA INTO THE MIDWEST THEN OVER THE EASTERN US BY LATE
WEEK. THE FRONT MOVED THROUGH OUR CWA ON WED WITH A NICE DAY IN
STORE ESP FOR THE NW HALF OF THE CWA. NEW 12Z GFS IS NOT SO QUICK
WITH THE FRONT HOWEVER... WHICH CAUSES CONCERN GIVEN THE
TENACIOUSNESS OF THE PATTERN WE ARE LOCKED IN. IT HAS THE FRONT
STILL OVER THE CWA AT 12Z THU AND STILL STATIONARY WITH THE HIGH
BEGINNING TO SLIDE N OF THE AREA. THIS PROD A DISCONNECT BETWEEN THE
00Z GFS SUPER EXTENDED AND THE 12Z GFS AROUND THU MORN. WILL GO WITH
THE REGIONAL CONSENSUS FOR NOW FOR FRI/SAT/SUN WHICH HAS 40 PERCENT
CLD CVR AND NO MENTIONED POPS...BUT THIS MAY HAVE TO BE REVISITED BY
THE MIDSHIFT...ESP THU NGHT AND FRI IF THE FRONT REMAINS LONGER.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 9, 10:30 AM EST, 8 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THE
AIRMASS OVER THE AREA IS VERY MOIST. SOME OF THE THUNDERSTORMS COULD
PRODUCE VERY HEAVY RAINFALL. THIS MAY LEAD TO PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CPW/MANNING

In the hours before

Special weather statement, Aug 9, 2:00 PM EST, 5 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT SAT AUG 9 2003

CORRECTED EXPIRATION TIME.

...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS EVENING...

AN UPPER LEVEL DISTURBANCE TO THE WEST IS EXPECTED TO CAUSE SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA.

WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE STRONGER SHOWERS AND
THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL. WIDESPREAD FLOODING
IS NOT ANTICIPATED AT THIS TIME...BUT ISOLATED FLOODING IN A FEW
LOCATIONS IS POSSIBLE WITH THE STRONGEST ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR STATEMENTS.

STRONG
Special weather statement, Aug 9, 2:34 PM EST, 4 hours 26 minutes before
WVZ054-092230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT AUG 9 2003

AT 3:25 PM DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING OVER
ROUTE 33 BETWEEN JUDY GAP AND FRANKLIN. RADAR ESTIMATES INDICATE
THAT UP TO ONE INCH OF RAIN HAS FALLEN ACROSS THAT AREA. THIS COULD
LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

RESIDENTS SHOULD BE ALERT IN CASE WARNINGS ARE USED.

ROSA
Special weather statement, Aug 9, 5:30 PM EST, 1 hour 30 minutes before
VAZ025-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SAT AUG 9 2003

AT 6:30 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN 2 MILES EAST OF SPOTTSWOOD...MOVING NORTHEAST AT 5 MPH. THE
COMMUNITIES OF STAUNTON WILL BE AFFECTED BY THIS STORM THROUGH 7:30
PM EDT. MAIN THREAT WITH THIS STORM IS BRIEF HEAVY DOWNPOURS.
THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND POOR DRAINAGE AREA. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

ROSA
Special weather statement, Aug 9, 6:19 PM EST, 41 minutes before
VAZ025-036-100215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
719 PM EDT SAT AUG 9 2003

AT 7:16 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN FALLING OVER TYRO
IN NELSON COUNTY AND OVER SPOTTSWOOD IN AUGUSTA COUNTY. RADAR HAS
INDICATED THAT UP TO INCHES OF RAIN HAS FALLEN ACROSS THESE AREAS.
THIS COULD RESULT IN PONDING OF WATERS ON ROADWAY AND FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

RESIDENTS SHOULD STAY ALERT IN CASE WARNINGS ARE ISSUED.

ROSA
Special weather statement, Aug 9, 6:20 PM EST, 40 minutes before
VAZ025-036-100215-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EDT SAT AUG 9 2003

AT 7:16 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN FALLING OVER TYRO
IN NELSON COUNTY AND OVER SPOTTSWOOD IN AUGUSTA COUNTY. RADAR HAS
INDICATED THAT UP TO TWO INCHES OF RAIN HAS FALLEN ACROSS THESE
AREAS. THIS COULD RESULT IN PONDING OF WATERS ON ROADWAY AND
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

RESIDENTS SHOULD STAY ALERT IN CASE WARNINGS ARE ISSUED.

ROSA
Local storm report, Aug 9, 6:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    SUGAR GROVE               WV   FLASH FLOOD
08/09/03   PENDLETON                      1 TO 1.5 FT OF WATER
                                          RUNNING ACROSS RT. 21
                                          NEAR SUGAR GROVE

The radar

The Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nelson

When
August 9, 7:00 PM EST to 9:30 PM EST
Where
Nelson County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Several roads were flooded and a mudslide was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337277.